You have no items in your shopping cart.
Problems Adding to Cart? Click here for assistance.
When Junko told us about her trip to an eye doctor resulting in a stern warning to stop using a tretinoin cream (commonly prescribed by dermatologists for the treatment of acne, age spots and wrinkles) on the grounds that it is a toxin, it gave us all a scary jolt. I have been doing as much research as possible and this post is a little long as I’ve tried to be thorough. So for those who want to cut to the car chase, tretinoin is indeed a toxin, a possible side effect is blurred vision and Junko should absolutely give up all non-dietary forms of vitamin A until her symptoms clear up.
Now for the detail. (Please note that I am continuing to add and update this post as I come across additional research).
Vitamin A and its natural and synthetic analogs are referred to as retinoids. There are several forms of retinoids: retinal (aldehyde); retinoic acid, which is also known as tretinoin (acid); and retinol (alcohol). Vitamin A is acquired through the diet and is ingested through animal sources as retinyl esters and through plant sources as carotenoids, and converted to retinol. Retinoids control normal cell growth, cell differentiation, and cell death during embryonic development and in certain tissues later in life. These effects on the cells are controlled by receptors on the nucleus of each cell (nuclear receptors).
The toxicity of retinoids and, in particular, tretinoin is well known – and has been understood by scientists for well over a decade. Research (which I go into below) has extensively been conducted on cancer patients (mostly oral doses of tretinoin) and pregnant animals, looking at topical dosage effects. It is important to note that the absorption of tretinoin is systemic. The condition caused by vitamin A toxicity is called hypervitaminosis A (source). It is caused by overconsumption of preformed vitamin A, not carotenoids. Tretinoin (Retin-A) "because of the potential for systemic absorption of topical tretinoin" is not recommended during pregnancy (source).
Retinoids are relatively new types of anti-cancer drugs. Tretinoin is given orally in capsule form to patients – typically when other forms of treatment have failed. This option of last resort is because of, as the US Institutes of Health points out, the side effects of toxicity.
It is not at all a stretch of the imagination to associate an eye condition with tretinoin reactions. First, as the Linus Pauling Institute explains, the eyes are geared towards taking in, storing and processing vitamin A. Inadequate retinol available to the retina results in impaired dark adaptation, known as "night blindness." Neurologic symptoms include headache, drowsiness, blurred vision (source).
A study on three topical retinoids, reported that “despite their differing capacities to stimulate skin repair and cell growth, all of the agents were cytotoxic for fibroblasts and epithelial cells over the same range of concentrations (0.6 – 3 10-5 M). A fairly recent 6-year trial on over 1,000 veterans set out to discover if tretinoin could be used to treat skin cancer. It was stopped six months before the scheduled end because of a high number of deaths in the tretinoin group. The concentration used was 0.1%. "We report the halting of the VATTC Trial intervention 6 months before its scheduled end date because mortality in the tretinoin-treated group was higher than in the vehicle control group, and our evaluation of this potentially causal association between tretinoin therapy and increased mortality," the study authors wrote.
Meanwhile, pregnant women shouldn’t go anywhere near tretinoin or other retinoids. Used topically, it is “a potent teratogen following exposure in early pregnancy” (source) (a teratogen is an agent that can disturb the development of an embryo or fetus). A 1997 study on rabbits, using 10 times the amount humans would typically use of the tretinoin cream, Renova. The rate of abortion was increased significantly compared with the control group. Dosage-dependent increases in incidence and severity of skin reactions occurred in groups administered the vehicle and the two dosages of tretinoin. Similar results occurred in another study with a dose of 10 mg/kg daily.
Management of vitamin A toxicity includes ensuring that all vitamin A products are discontinued, including multivitamins and topical creams. Consumption of large amounts of dietary carotenoids will not contribute to vitamin A toxicity since efficiency of absorption decreases with dosage, and conversion to the vitamin is not rapid enough to contribute to toxic levels (source).
The following Tretinoin side effects are common (occurring in greater than 30%) for patients taking Tretinoin:
Typical retinoid toxicity include symptoms that are similar to those found in patients taking high doses of vitamin A: Headache, fever, dry skin, dry mucous membranes (mouth and nose), bone pain, nausea and vomiting, rash, mouth sores, itching, sweating, eyesight changes. Plus: Flu-like symptoms, bleeding problems, infections, swelling of feet or ankles, pain (bone and joint pain, chest discomfort), abdominal pain.
The following are less common Tretinoin side effects (occurring in 10-29%) for patients receiving Tretinoin: Weight increase, heart rate irregularities (arrhythmias - see heart problems), flushing, poor appetite, weight loss, earache or feeling of fullness in the ears, diarrhea, dizziness, constipation, numbness and tingling in hands and feet, anxiety, heartburn, low blood pressure, insomnia, depression, high blood pressure, confusion (source).